Tags

, ,

Sorry for the creepy picture.

Sorry for the creepy picture.

Side effects. Why are they called “side effects”?? When it comes to chemotherapy, I think the real “side effect” is that these drugs might (and I mean MIGHT) find and kill a cancer cell. After you’ve had a lumpectomy or mastectomy, there’s a good chance that there are no more cancer cells to kill. That’s the good news.

Meanwhile, the MAIN effects are what it does to your once-healthy cells and what I believe to be one of the worst effects: neurotoxicity.

Chemotherapy is neurotoxic which means it alters the normal activity of the nervous system. One result is neuro-cognitive issues, now commonly called “chemobrain.” On Thursday, I attended a program for chemo patients who are experiencing things like memory loss, inability to concentrate or other problems with information processing. But I’ll leave that for another blog post.

{Wait, what was I saying???} Oh yeah, neurotoxicity.

Neurotoxicity means that chemo also kills neurons that are responsible for processing signals in the brain and transmitting them to other parts of your body. In my case, the result is peripheral neuropathy: the loss of sensation in my hands, and increasingly, pain in my feet. In my feet, it started out as minor tingling in my toes but it’s progressed to the point that it feels like I have hot metal plates glued to my insteps. And. It’s. Really. Really. Annoying.

Plus, I didn’t expect anything to get worse AFTER I stopped treatment; although my doctor reassured me that some things get worse before they get better. Unfortunately, for most patients, studies report that chemo-induced neuropathy never completely goes away.

So, I’m going to put my best foot forward, toe the line and be confident that I’ll be one of the lucky 20% who totally kicks this thing. I know you’re praying I’ll land on my feet.